Colorado, 2011High Wind in Colorado, October 6, 2011
October 6, 2011 · NWS GLD · 3 events in 3 counties and zones
A tight surface pressure gradient setup across eastern Colorado causing strong winds to develop during the afternoon. Wind reports ranged from 58 MPH at Idalia to 66 MPH near Burlington.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A tight surface pressure gradient setup across eastern Colorado causing strong winds to develop during the afternoon. Wind reports ranged from 58 MPH at Idalia to 66 MPH near Burlington. Interstate 70 was closed for a few hours during the afternoon from Goodland, Kansas to Burlington due to low visibility in blowing dirt.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Oct 6, 5:13 AM MST, 5 hours 47 minutes earlier.
Area forecast discussion, Oct 6, 5:13 AM MST, 5 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
613 AM MDT THU OCT 6 2011
.DISCUSSION...
427 AM MDT THU OCT 6 2011
FORECAST CONCERNS TODAY ARE THE VERY WINDY CONDITIONS ACROSS THE
CENTRAL HIGH PLAINS ALONG WITH THE DRY CONDITIONS ACROSS EASTERN
COLORADO AHEAD OF THE STRONG LOW PRESSURE SYSTEM MOVING INTO THE
ROCKIES LATE TODAY.
SUSTAINED SOUTH WINDS WITH SPEEDS OF NEARLY 50 MPH WILL MIX
QUICKLY TO THE SURFACE AS TEMPERATURES WARM THIS MORNING. THE
SURFACE TROUGH AHEAD OF THE MAIN UPPER LOW WILL PUSH EAST INTO THE
FORECAST AREA TODAY. THE MORE WESTERLY WINDS ON THE BACK SIDE OF
THE TROUGH WILL BE VERY DRY WITH A DOWNSLOPE COMPONENT
CONTRIBUTING TO THE DRYNESS. THERE IS SOME CONCERN HOW FAR THIS
DRYER AIR WILL REACH INTO THE FORECAST AREA WITH THE STRONGER
WINDS...BUT FOR NOW HAVE CONFINED THAT AREA TO FAR EASTERN
COLORADO WITH A RED FLAG WARNING IN EFFECT THIS AFTERNOON AND EVENING
AND A HIGH WIND WARNING FROM THIS MORNING THROUGH THIS EVENING.
AHEAD OF THIS SURFACE TROUGH...MUCH MORE MOIST AIR WITH DEWPOINTS
IN THE MID 50S WILL BE PULLED NORTHWARD INTO WESTERN AND CENTRAL
KANSAS...WERE WARM TEMPERATURES AND AN AREA OF INSTABILITY WILL
CONTRIBUTE TO THE DEVELOPMENT OF THUNDERSTORMS LATE THIS AFTERNOON
AND OVERNIGHT. WITH A PORTION OF THE UPPER LOW LIFTING INTO THE
NORTHERN PLAINS AND A PORTION DIGGING DEEPER INTO THE SOUTHWEST
U.S.... A DEEP TROUGH IS CARVED OUT OVER THE WESTERN UNITES STATES
BY SATURDAY. WITH THIS DEEPENING TROUGH AND A COLD FRONT EXPECTED
TROUGH THE FORECAST AREA FRIDAY NIGHT/EARLY SATURDAY...A
POSSIBILITY OF THUNDERSTORMS WILL CONTINUE OVER THE FORECAST AREA
WITH THE BEST CHANCE OF PRECIPITATION ON SATURDAY. HIGH TEMPERATURES
ON SATURDAY WILL ALSO BE ABOUT 15 DEGREES COOLER THAN THEY WERE ON FRIDAY.
COOLER TEMPERATURES ARE EXPECTED TO CONTINUE THROUGH THE WEEKEND
WITH A GRADUAL WARMING AND DRYER CONDITIONS NEXT WEEK AS THE
OVERALL PATTERN BECOMES MORE ZONAL.
LOCKHART
&&
.AVIATION...
608 AM MDT THU OCT 6 2011
MVFR CONDITIONS WILL BE PRESENT AT KMCK AND KGLD THROUGH ABOUT
16Z. AFTER SUNRISE...GUSTY SOUTH WINDS WILL BECOME EVEN STRONGER
AND THE LOW CLOUDS WILL DISSIPATE WITH VFR CONDITIONS THROUGH THE
REMAINDER OF THE TAF PERIOD. ISOLATED TO SCATTERED THUNDERSTORMS
ARE EXPECTED AFTER 03Z AND SHOULD DISSIPATE BY ABOUT 08Z WITH
ADDITIONAL RAIN SHOWERS CONTINUING IN THE VICINITY OF KMCK.
LOCKHART
&&
.FIRE WEATHER...
427 AM MDT THU OCT 6 2011
A RED FLAG WARNING IS IN EFFECT OVER FAR EASTERN COLORADO FROM
NOON THROUGH 7PM. STRONG SOUTH WINDS ARE EXPECTED AHEAD OF A LOW
PRESSURE SYSTEM MOVING INTO THE ROCKY MOUNTAIN REGION TODAY. VERY
DRY CONDITIONS OVER EASTERN COLORADO ALONG WITH THE STRONG WINDS
WILL PRODUCE THE POTENTIAL FOR EXPLOSIVE FIRE GROWTH.
LOCKHART
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...HIGH WIND WARNING FROM 10 AM MDT /11 AM CDT/ THIS MORNING TO 9
PM MDT /10 PM CDT/ THIS EVENING FOR KSZ001>004-013>016-
027>029-041-042.
NE...HIGH WIND WARNING FROM 10 AM MDT /11 AM CDT/ THIS MORNING TO 9
PM MDT /10 PM CDT/ THIS EVENING FOR NEZ079>081.
CO...HIGH WIND WARNING FROM 10 AM THIS MORNING TO 9 PM MDT THIS
EVENING FOR COZ090>092.
RED FLAG WARNING FROM NOON TODAY TO 7 PM MDT THIS EVENING FOR
COZ252>254.
&&Hazardous weather outlook, Oct 6, 9:47 AM MST, 1 hour 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1047 AM MDT THU OCT 6 2011
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-071200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1047 AM MDT THU OCT 6 2011 /1147 AM CDT THU OCT 6 2011/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.
.DAY ONE...THIS AFTERNOON AND TONIGHT
ISOLATED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON ALONG AND WEST
OF A LINE FROM INDIANOLA TO HOXIE TO GOVE. THESE STORMS WILL THEN
INCREASE IN COVERAGE AND INTENSITY AS THEY MOVE ACROSS THE REST OF
THE AREA DURING THE NIGHT. IT WILL BE POSSIBLE THAT SOME OF THESE
STORMS COULD BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS AS
THE MAIN THREATS. THE BEST CHANCE FOR SEVERE WEATHER WILL BE ALONG
AND EAST OF THE COLORADO BORDER.
A RED FLAG WARNING REMAINS IN EFFECT FOR EASTERN COLORADO THIS
AFTERNOON AND EVENING. THE COMBINATION OF STRONG SOUTH WINDS AND
LOW RELATIVE HUMIDITY ALONG WITH DRY FUELS WILL CREATE THE
POTENTIAL FOR EXPLOSIVE FIRE GROWTH.
A HIGH WIND WARNING IS IN EFFECT ACROSS THE ENTIRE TRI-STATE REGION
THROUGH THIS EVENING. SOUTH WINDS WILL CONTINUE TO INCREASE WITH
SUSTAINED WIND SPEEDS AROUND 40 MPH AND GUSTS OF 60 MPH OR GREATER.
DECREASED VISIBILITIES IN AREAS OF BLOWING DUST ARE POSSIBLE.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
CRITICAL FIRE WEATHER CONDITIONS ARE POSSIBLE AGAIN FRIDAY
AFTERNOON GENERALLY WEST OF A LINE FROM TRENTON NEBRASKA THROUGH
GOODLAND KANSAS AND CHEYENNE WELLS COLORADO.
SHOWERS AND THUNDERSTORMS ARE POSSIBLE FROM FRIDAY THROUGH THE
WEEKEND AS A COLD FRONT MOVES INTO THE REGION AND A SERIES OF
SYSTEMS LIFTS OUT OF THE ROCKIES AND ACROSS THE PLAINS STATES.
SEVERE WEATHER INCLUDING LARGE HAIL...DAMAGING WINDS...AND
LOCALLY HEAVY RAIN ARE POSSIBLE. PERSONS WITH OUTDOOR PLANS
SHOULD CONTINUE TO MONITOR FORECASTS FOR THE LATEST UPDATES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED THROUGH TONIGHT. PLEASE REPORT
NY SIGNIFICANT WIND DAMAGE SHOULD BE REPORTED TO LOCAL LAW ENFORCEMENT
OR THE NATIONAL WEATHER SERVICE.
BULLER
High Wind, Yuma County
- When
- October 6, 11:00 AM MST to 4:00 PM MST
- Where
- Yuma County forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.003, -102.424 (the zone’s center; the record gives no point)
High Wind, Kit Carson County
- When
- October 6, 11:00 AM MST to 4:00 PM MST
- Where
- Kit Carson County forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 39.305, -102.603 (the zone’s center; the record gives no point)
Measured at Burlington. Seibert also reported at 58 MPH wind gust during the afternoon.
High Wind, Cheyenne County
- When
- October 6, 11:00 AM MST to 4:00 PM MST
- Where
- Cheyenne County forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 38.828, -102.603 (the zone’s center; the record gives no point)
Sustained winds at or above 40 MPH for more than one hour reported at First View.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Kansas, October 6, 2011$200,000 · EF1 · 5 events
- Damaging Winds in Wyoming, October 6, 2011$261,000 · 67 kt wind · 7 events
- High Wind and Strong Wind in Colorado, October 6, 2011$25,000 · 92 kt wind · 9 events
- Hail and Damaging Winds in South Dakota, October 6, 2011$25,000 · 1 in hail · 5 events
- High Wind in Nebraska, October 6, 201153 kt wind · 22 events
- Hail and Damaging Winds in South Dakota, October 6, 2011$20,000 · 75 kt wind · 7 events
- Rip Current in Florida, October 6, 20112 injured · 1 event
- High Wind in Colorado, October 6, 201163 kt wind · 15 events
- Hail and Damaging Winds in Nebraska, October 6, 2011$4,000 · 1.5 in hail · 13 events
- Heavy Rain in Montana, October 6, 201112 events
- High Wind in Wyoming, October 6 to 7, 201172 kt wind · 12 events
- High Wind in Kansas, October 6, 2011$4,000 · 56 kt wind · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 341544, 346243, 346244.